Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 239, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2025, 4:52 PM CDT for Brule County, South Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2025, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 29, 2025, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:10 PM CDT | TSTM WND DMG | 5 S Chamberlain, SD | Several trees blown over. Very strong winds tore off part of roof of house. |
| Jul 29, 5:10 PM CDT | TSTM WND DMG | 5 S Chamberlain, SD | Several trees blown over. Very strong winds tore off part of roof of house. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -526 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS53 KFSD 292152
SVRFSD
SDC015-292245-
/O.NEW.KFSD.SV.W.0239.250729T2152Z-250729T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
452 PM CDT Tue Jul 29 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Brule County in south central South Dakota...
* Until 545 PM CDT.
* At 451 PM CDT, a severe thunderstorm was located near Reliance, or
11 miles west of Oacoma, moving east at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...SDSU mesonet site near Hammill reported a wind gust of 65
mph at 4:45 pm CDT.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Lake Francis Case around 500 PM CDT.
Chamberlain around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9941 4376 9942 4385 9931 4390 9936
4394 9935 4393 9893 4350 9911 4350 9929
4353 9928 4357 9934 4364 9935 4366 9938
4367 9947
TIME...MOT...LOC 2151Z 290DEG 21KT 4378 9962
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
AP3 follow-up statements
818
WWUS53 KFSD 292216
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
516 PM CDT Tue Jul 29 2025
SDC015-292245-
/O.CON.KFSD.SV.W.0239.000000T0000Z-250729T2245Z/
Brule SD-
516 PM CDT Tue Jul 29 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL BRULE COUNTY...
At 515 PM CDT, a severe thunderstorm was located near Lake Francis
Case, or near Oacoma, moving east at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotter reported trees blown over and part
of a roof torn off a building 7 miles south of Chamberlain
at 5:10pm CDT.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Chamberlain and Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9941 4376 9942 4385 9931 4390 9936
4394 9935 4393 9893 4350 9911 4350 9929
4353 9928 4357 9934 4364 9935 4366 9938
4367 9947
TIME...MOT...LOC 2215Z 290DEG 21KT 4373 9944
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
AP322
WWUS53 KFSD 292223
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
523 PM CDT Tue Jul 29 2025
SDC015-292245-
/O.CON.KFSD.SV.W.0239.000000T0000Z-250729T2245Z/
Brule SD-
523 PM CDT Tue Jul 29 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL BRULE COUNTY...
At 523 PM CDT, a severe thunderstorm was located near Lake Francis
Case, or near Chamberlain, moving east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotter reported 62 mph wind gusts and golf
ball sized hail south of Chamberlain between 5:05 and 5:10
pm CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Chamberlain, Lake Francis Case, and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9941 4376 9942 4385 9931 4390 9936
4394 9935 4393 9893 4350 9911 4350 9929
4353 9928 4357 9934 4364 9935 4366 9938
4367 9947
TIME...MOT...LOC 2223Z 290DEG 21KT 4371 9938
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
AP609
WWUS53 KFSD 292237
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
537 PM CDT Tue Jul 29 2025
SDC015-292245-
/O.CON.KFSD.SV.W.0239.000000T0000Z-250729T2245Z/
Brule SD-
537 PM CDT Tue Jul 29 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL BRULE COUNTY...
At 536 PM CDT, a severe thunderstorm was located 7 miles south of
Chamberlain, moving east at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...This storm has a history of producing large hail and wind
gusts between 60-70 mph. At 5:12 pm CDT trained weather
spotters reported golf ball sized hail and a wind gust of
62 mph south of Chamberlain.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Chamberlain, Lake Francis Case, and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 9937 4385 9931 4379 9899 4350 9911
4350 9929 4353 9928 4357 9934 4364 9935
4366 9938
TIME...MOT...LOC 2236Z 290DEG 21KT 4368 9928
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:32 PM CDT, 2 hours 20 minutes earlier. Its key messages:
- The potential for flooding rains is becoming more of a threat for areas near and south of I-90. Recent heavy rains have left behind saturated soils and numerous models are producing small areas of 2-6" of rain later tonight into Wednesday morning.
- Isolated severe storms with large hail and damaging winds are possible this evening into tonight with half dollar sized hail and wind gusts to 75 mph the primary threats. The stronger chances will be closer to the Missouri River.
- Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and potential severity.
- Temperatures expected to be below normal Wednesday into the weekend with highs mainly in the 70s and low 80s.&&
Area forecast discussion, Jul 29, 2:32 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
232 PM CDT Tue Jul 29 2025
.KEY MESSAGES...
- The potential for flooding rains is becoming more of a threat
for areas near and south of I-90. Recent heavy rains have left
behind saturated soils and numerous models are producing small
areas of 2-6" of rain later tonight into Wednesday morning.
- Isolated severe storms with large hail and damaging winds are
possible this evening into tonight with half dollar sized
hail and wind gusts to 75 mph the primary threats. The
stronger chances will be closer to the Missouri River.
- Next shower and thunderstorm chances likely occur over the
weekend. However, uncertainty remains in the coverage and
potential severity.
- Temperatures expected to be below normal Wednesday into the
weekend with highs mainly in the 70s and low 80s.&&
.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025
An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.
Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.
Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.
Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1141 AM CDT Tue Jul 29 2025
Concerns for this TAF period center around another round of
thunderstorms, with the better chances from about 3z through
15z. These storms may see isolated severe activity, but heavy
rain should be the main threat with most of the storms,
resulting in some lower visibilities within the heavy rain.
Otherwise outside of the thunderstorms MVFR and possibly IFR
conditions will be possible late tonight into Wednesday morning
as some lower clouds develop within and in the wake of the
thunderstorm activity.
&&
.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025
Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.
HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.
Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
morning for NEZ014.
&&
DISCUSSION...08
AVIATION...08
HYDROLOGY...KalinHazardous weather outlook, Jul 29, 11:53 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1153 AM CDT Tue Jul 29 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301700- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1153 AM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop tonight and continue into Wednesday morning and bring the potential for isolated severe storms as well as heavy rainfall. Heavy rainfall over the past couple of weeks has lead to saturated soils in many locations thus rainfall amounts will not need to be quite as high to cause rapid rises on creeks and streams as well as some urban flooding issues. The best chance for the heavier rain will be from about 10 pm through 6 am. The main concerns for severe weather will be half dollar sized hail and wind gusts to 70 mph. The higher threat for a few severe storms will be 7 pm to midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 29, 12:04 PM CDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1204 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Tstm Wnd Dmg 3 N Meriden 42.84N 95.64W
07/28/2025 Cherokee IA Public
Large trees snapped and uprooted.
&&
TRMLocal storm report, Jul 29, 12:12 PM CDT, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1212 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Gst 7 ESE Menno 43.21N 97.45W
07/28/2025 M62 MPH Hutchinson SD Mesonet
Mesonet station MNMS2 Menno 7ESE.
&&
TRMLocal storm report, Jul 29, 12:49 PM CDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1249 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Tstm Wnd Dmg Hull 43.19N 96.14W
07/28/2025 Sioux IA Public
Social media picture of large limb snapped
from a tree.
&&
JCLocal storm report, Jul 29, 1:57 PM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
157 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tornado 1 NW Dixon 43.40N 99.49W
07/28/2025 Gregory SD Storm Chaser
Initial touchdown of tornado which traveled
for 11 miles to east-southeast.
&&
JCLocal storm report, Jul 29, 3:03 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
303 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Dmg 6 N Beresford 43.16N 96.77W
07/28/2025 Lincoln SD Law Enforcement
200-foot cell tower was destroyed by winds
estimated at least 90 mph.
&&
JCLocal storm report, Jul 29, 3:53 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
353 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tornado 3 NNW Bonesteel 43.11N 98.96W
07/28/2025 Gregory SD Storm Chaser
Major damage to a single family residence.
Two nearby outbuildings destroyed.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Miner, Sanborn | 52 min |
| Jul 28, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 51 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 43 min |
| Jul 28, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 65 min |
| Jul 28, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner | 47 min |
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 44 min |
| Jul 28, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jul 28, 8:55 PM CDT | Tornado Warning | FSD | Lincoln, Turner, Union | 35 min |
| Jul 28, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 17 min |
| Jul 29, 8:12 AM CDT | River Flood Warning | FSD | Brookings | 6 days |
| Jul 29, 2:29 PM CDT | Flood Watch | FSD | Union | 11 hr |
| Jul 29, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Jul 29, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 41 min |
| Jul 29, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jul 29, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 49 min |
| Jul 29, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 17 min |
| Jul 29, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 41 min |
| Jul 29, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 48 min |
| Jul 29, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Jul 29, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.